Q&A Medicine>>>>>Pulmonology
Question 58#

A 57-year-old man is involved in a motor vehicle collision and undergoes operative repair of several fractures. He does well during the procedures and his only complaint is postoperative pain. An arterial blood gas shows a PaO2 of 70 mmHg and a PaCO2 of 65 mmHg. He has a history of hypertension and stage 2 chronic kidney disease. His regular medications include aspirin and lisinopril. He appears drowsy on examination but his lungs are clear to auscultation bilaterally.

Which of the following is the most likely cause of this patient’s abnormal blood gas?

a. Medication effect
b. Pulmonary embolism
c. Postoperative atelectasis
d. Hospital-acquired pneumonia

Correct Answer is A

Comment:

Medication effect. Many patients in the hospital are treated with opioids for pain control, which can cause oversedation and hypoventilation. In a patient without pre-existing lung disease, acute hypoxemia with hypercapnia suggests hypoventilation (either a low tidal volume, a low respiratory rate, or both). Besides opioids, other causes of a decreased respiratory rate include sedatives (e.g., benzodiazepines), hypothyroidism, stroke, and metabolic alkalosis. Causes of a decreased tidal volume include obesity, obstructive sleep apnea, COPD, interstitial lung disease, neuromuscular disease (diseases affecting the nerves, neuromuscular junction, or muscles), and chest wall deformities (e.g., severe scoliosis). Diffusion impairment from interstitial lung diseases can also cause hypoxemia and hypercapnia, but not as a result of hypoventilation. (B, C, D) Pulmonary embolism, atelectasis, and hospital-acquired pneumonia cause V/Q mismatch leading to hypoxemia without hypercapnia, since patients will increase ventilation in response to hypoxemia.